Controlling menstrual problems with the pill

Giving the pill to teens to help menstruation?

Q: My 14 year old daughter has been placed on Ovral for an episode of extremely heavy menstrual bleeding. Her doctor is recommending 6 months of this. Is it necessary to be on such a strong medication for this length of time to regulate a teenager’s menstrual cycle? She originally started on Lo/Ovral, but continued to bleed for several weeks, until she was switched to the Ovral. Could the medication cause the fatigue she is experiencing?

A: Unfortunately, many young women experience very heavy bleeding when they begin to have periods. At menarche, the beginning of menstruation, young women are having periods, but they are not making progesterone, because they are not ovulating. All they are making is estrogen, so they are building up a thick lining of the uterus and shedding it randomly, without the benefit of progesterone. As we mature, we start ovulating, and periods usually come under better control – but we have to get her to that point first. (This is exactly the same thing we see at the other end of the menstrual spectrum — menopause. Many menopausal women run into these difficulties from lack of ovulation, too.)

You are correct in stating that Ovral is a strong birth control pill, although when we first started using pills over 30 years ago, they were actually twice as strong as Ovral. Sometimes to control break through bleeding, you need to go up to a relatively strong pill. What I would suggest for your daughter is that she stick with the Ovral for two or three months, and then try to lower her dose to LoOvral. At that point, I bet she’ll do well with the lower dose pill.

The tougher question is when to have her stop pills altogether. This is always a guess, but I usually have my young teens try pills for about 6 months, and then see how they do when they go off. If they start back to having rotten periods, I have no hesitancy in restarting the pill again. But if they do well, they can stay off. Remember that pills are quite safe, and in a young, healthy (and hopefully non-smoking) woman, they are almost without risk.

What you have in your mind?